The European Union’s drug regulator on Oct. 1 recommended updating the label for Johnson & Johnson’s COVID-19 vaccine with warnings for two more serious health conditions likely linked with the vaccine.
The European Medicines Agency’s Pharmacovigilance Risk Assessment Committee (PRAC) concluded that the use of the J&J vaccine is possibly linked with vein clotting and an immune condition that causes the immune system to attack blood platelets.
“The PRAC has concluded that there is a possible link to rare cases of venous thromboembolism (VTE) with COVID-19 Vaccine Janssen,” the committee meeting highlights stated.
Venous thromboembolism “is a condition in which a blood clot forms in a deep vein, usually in a leg, arm, or groin, and may travel to the lungs causing a blockage of the blood supply, with possible life-threatening consequences,” the committee said.
Janssen, a J&J company, did not respond to a request for comment.
COVID-19 is the disease caused by the CCP (Chinese Communist Party) virus, commonly known as the novel coronavirus.
After reviewing new evidence, PRAC concluded that there is a “reasonable possibility” that the clotting condition is linked with vaccination using the J&J vaccine. The committee recommended listing venous thromboembolism as a rare side effect in the product information for the J&J vaccine.
The committee also found that the use of the J&J and the AstraZeneca vaccines is linked to an immune condition that causes the body’s immune system to target healthy platelets needed for normal blood clotting.
“Very low levels of blood platelets can be associated with bleeding, and have serious health consequences,” the committee said.
PRAC recommended listing the immune condition as an “adverse reaction with an unknown frequency” for both the J&J and the AstraZeneca vaccines.
The regulator agreed to send warning statements directly to health care practitioners regarding both the clotting and the immune condition.
The communications about the immune thrombocytopenia (ITP) mentions that cases of the condition have been reported in the first four weeks after vaccination and “included serious cases with very low platelet counts.”